NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 2, 2014
Steriod Inhalers and Sexual Dysfunction
Do bronchodilators and other steroid inhalers affect erection? My husband wants to come off his nhalers because he thinks this is causing lack of erection. Would the medication xolair be as beneficial as an inhaler?? he takes theophylline and an inhaler currently.
A major advantage of asthma medications delivered by the inhaled route is that systemic absorption and side-effects are often minimized when compared to the same medications taken orally. It is unlikely that either inhaled bronchodilators or steroids are a cause of erectile dysfunction when used as prescribed, and your husband should not stop any anti-asthma medication without first discussing it with his physician. Your physician can then address whether your husband is a candidate for Xolair since it may not be appropriate for all asthmatics. A medical evaluation, including a review of other medications, can also be performed to evaluate for other more likely causes of erectile dysfunction.
Dennis McGraw, MD
College of Medicine
University of Cincinnati